Tengrinews TV Радио Tengri FM Радио Жұлдыз FM Laws of Kazakhstan
KZ RU EN
Write us +7 (727) 388 8020 +7 (717) 254 2710
искать через Tengrinews.kz
искать через Google
искать через Yandex
USD / KZT - 314.83
EUR / KZT - 341.87
CNY / KZT - 45.73
RUB / KZT - 5.52

US officials find new drugs tied to meningitis outbreak

17 october 2012, 13:04
0
©REUTERS
©REUTERS
US health officials identified two new drugs Monday which may have infected patients with meningitis as they investigate a widening outbreak tied to tainted products from a Massachusetts pharmacy, AFP reports.

The Food and Drug Administration (FDA) urged doctors to contact patients who received those and other drugs produced by the firm to warn they are at risk of developing the slow-moving but potentially deadly infection.

"At this point in FDA's investigation, the sterility of any injectable drugs... and cardioplegic solutions" produced by the firm are "of significant concern," the FDA said in a statement. Cardioplegia is the deliberate stopping of the heart so as to allow complex heart surgery to be carried out.

The New England Compounding Center (NECC) recalled all of its products on October 6 after dozens of people were infected with meningitis following treatment with its steroid injections.

Health officials in 23 states sought out the nearly 14,000 people who received the potentially tainted steroids in recent months to warn them of the danger.

They have identified 214 cases -- and 15 deaths -- so far and the numbers have been rising daily.

A long incubation period has complicated efforts -- one patient did not develop symptoms until 42 days after receiving a tainted injection.

The outbreak has led to calls for tighter regulation of the loosely controlled pharmaceutical compounding industry.

Critics said drug manufacturers have found a way to sidestep costly and strict oversight by classifying themselves as pharmacies, which are given freer rein to mix drug compounds for patients.

The company had been warned by the FDA in 2006 that its practices were violating the rules and has also been under investigation by state authorities, who have the primary regulatory responsibility for pharmacies.

Several lawmakers responded with vows to introduce new legislation to tighten oversight and calls for a criminal investigation.

The FDA could not say how many more people are at risk now that two additional drugs have also been linked to meningitis.

"At this time we do not know," spokeswoman Sarah Clark-Lynn told AFP. "FDA continues to work with NECC to get more information on the distribution of their products."

Two transplant patients who received a solution produced by NECC to induce cardiac muscle paralysis during open heart surgery have subsequently developed the rare fungal meningitis, the FDA said.

Another patient who received a different kind of steroid injection has also developed the infection which inflames the protective membranes of the brain and spine.

"To date, there are no cases from other NECC products, although there are a few situations under investigation," Clark-Lynn said.

"As part of the ongoing investigation, FDA continues to work with the CDC as well as state health officials to determine the scope and severity of this public health concern."

The FDA cautioned that it has not yet confirmed that these three infections were caused by the NECC products and that there "may be other explanations" for their infection.

Clark-Lynn said it was too early to tell what proportion of the products on a 71-page recall list may have been tainted.

"A lack of sterility in the facility means that any product made in that facility may be contaminated," she said.

"This is why, starting on October 4, we urged providers not to use any products made at NECC."

The FDA is not recommending that doctors contact patients who were treated with lower-risk NECC products such as lotions, cream and suppositories.

Patients who believe they received an injection or other product compounded by NECC after May 21, 2012 were told to keep on the lookout for the signs and symptoms of any kind of infection, including meningitis.

This includes fever, headache, stiff neck, nausea and vomiting, sensitivity to light, swelling, and altered mental status.

Two of the cases associated with the tainted drug were joint infections.

Нравится
Add comment
Most Read
Most Discussed
Today
Week
Month